Jun 1, 2012
i am hiv positive,taking 1st line ART(SLN),since last4 years,seen some sode effects like fat on stomach,numbness and recently developing a hump on back side of neck. my question is should i change the medicine? I can not take ZLN combination . what drug should I take now?
| Response from Dr. Young
Hello and thanks for posting- from the medications that you list, it's clear that you don't live in North America or Western Europe.
Stavudine/lamivudine/nevirapine is not longer a recommended first-line treatment here or by current World Health Organization guidelines. It would sound as if you have two side effects of your current medications; lipodystrophy (fat changes) and neuropathy.
The former is difficult to treat, and though you describe fat accumulation, abnormal fat loss in the face, arms, and legs is often associated with long-term use of stavudine (Zerit).
Neuropathy (if this is what your numbness is) is typically bilateral, and starts at the periphery (toes and fingers) and progressively gets close to the trunk. Also associated with stavudine, it can improve if caught early and stavudine is replace with an alternative regimen.
So, based on this brief overview, if alternative medications exist where you live, it's worth having a conversation with your doctor about the options and the merits of a change.
I hope that's a helpful start, BY
Get Email Notifications When This Forum Updates or Subscribe With RSS
- What Are The Ways Can You Get Chlamydia?
- What Is A Over The Counter Genital Wart Remover?
- What Happens When Two People Who Have Herpes Have Unprotected Sex?
- Type Of Doctor That Treats Gonorrhea
- Getting Treatment For Genital Warts When Can I Have Sex Again
- Treatment Of Chlamydia How Long Before Symptoms Gone
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.